Winter Storm, Mercer
- When
- January 5, 4:38 PM EST to 5:38 PM EST
- Where
- Mercer forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.540, -84.629 (the zone’s center; the record gives no point)
An area of rain overspread west central Ohio and portions of the northern Miami Valley. causing ice accumulations of a quarter to a half inch throughout the region during the daytime hours.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
An area of rain overspread west central Ohio and portions of the northern Miami Valley. Temperatures were below freezing for the majority of this rain event...causing ice accumulations of a quarter to a half inch throughout the region during the daytime hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 5, 4:34 PM EST, 4 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
434 PM EST WED JAN 5 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
SURFACE ANALYSIS SHOWS WARM FRONT ACROSS NORTHERN KENTUCKY WITH
SURFACE LOW NEAR KPAH. HIGH PRESSURE IS CENTERED OVER THE NORTHERN
GREAT LAKES. BELOW FREEZING TEMPERATURES HAVE REMAINED ACROSS WEST
CENTRAL OHIO NWRN DELAWARE COUNTY TO GREENVILLE TO NORTHERN WAYNE
COUNTY. KILN RADAR SHOWS EXTENSIVE RAIN/FREEZING RAINFALL MAINLY
NORTH OF I-70. WATER VAPOR IMAGERY SHOWS TROPICAL CONNECTION FROM THE
PACIFIC INTO THE OHIO VALLEY. THE GULF IS ALSO WIDE OPEN. IT ALSO
SHOWS A SIGNIFICANT WAVE OVER THE SOUTHERN PLAINS.
MODELS VARY ON HOW THEY HANDEL THE LOW AS IT MOVES EAST OVERNIGHT
INTO THURSDAY. THE GFS HAS BEEN CONSISTENT AS IT MOVES THE LOW
ALONG THE OHIO RIVER AND THEN PULLS IT NORTH TO ERIE PA. THE ETA IS
FARTHER TO THE WEST TAKING THE LOW FROM CURRENT POSITION TO TOLEDO
THEN INTO THE EASTERN GREAT LAKES. THE ECMWF AND UKMET IS MORE IN
LINE WITH THE GFS. THUS WILL GO WITH CONSENSUS AND GO WITH GFS.
FORTUNATELY, THE LOW LEVEL THERMAL FIELDS ARE SIMILAR BETWEEN THE
ETA/GFS...WITH THE ETA BEING A LITTLE BIT WARMER (AS WOULD BE
EXPECTED WITH THE LOW TRACK).
WITH ALL THAT SAID WILL LET HEADLINES WHERE THEY ARE. FLOOD WATCH
WILL CONTINUE THROUGH 7 AM. CURRENTLY THE NORTHERN HALF OF
FORECAST AREA IS UNDER A FLOOD WATCH AND NEARLY A HALF OF RIVER
POINTS ARE IN FLOOD OR FORECASTED TO GO TO FLOOD. ANOTHER HALF INCH
TO AN INCH CAN BE EXPECTED OVERNIGHT. THIS WILL ONLY EXACERBATE
THE FLOODING SITUATION. THE BEST THREAT FOR CONTINUED FLOODING WILL
BE THE NORTHERN HALF OF THE FORECAST AREA. THIS DOES NOT MEAN
THERE IS NO THREAT IN THE SOUTH.
AMAZINGLY...WE HAVE FLOODING ISSUES ACROSS WEST CENTRAL OHIO INTO
UNION AND DELAWARE COUNTIES ALONG WITH ICE ACCUMULATIONS.
ACROSS THE FAR NORTH MERCER...AUGLAIZE AND HARDIN THERE IS UP TO AN
1/2 INCH OF ICE ACCUMULATIONS. THUS THE WINTER STORM WARNING WILL
CONTINUE. A TRANSITION ZONE FROM RICHMOND TO TROY TO URBANA TO
MARYSVILLE TO DELAWARE WHERE THE TEMPERATURE IS FLUCTUATING AROUND
FREEZING WILL CONTINUE OVERNIGHT. THIS AREA WILL CONTINUE WITH A
WINTER WEATHER ADVISORY.
&&
.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE FIRST SYSTEM THAT WILL AFFECT THE ILN CWA DURING THIS EXTENDED
PERIOD WILL BE A LOW PRESSURE SYSTEM POSITIONED SOUTH OF OUR AREA ON
SATURDAY MORNING. THE TREND HAS BEEN TO SPEED UP THIS SYSTEM...THUS
MOVING IT OUT OF OUR AREA DURING THE DAY ON SATURDAY. THE BEST
DYNAMICS WILL BE SOUTH OF THE AREA. ISENTROPIC ANALYSIS ON THE 290K
SURFACE SHOWS VERY LITTLE IN THE WAY OF LIFT. ON THE 285K
SURFACE...ALTHOUGH MOIST...SHOWS DOWNGLIDE OVER OUR FA. THUS HAVE
GONE WITH ONLY CHC POPS AT THIS TIME. PRECIP CHANCES SHOULD DIMINISH
AS YOU GO NORTH ACROSS OUR FA. PRECIP SHOULD BE IN THE FORM OF RAIN
AS BDRY LAYER TEMPS SHOULD BE ABOVE FREEZING ENTIRE FA.
HIGH PRESSURE SHOULD BUILD IN BRIEFLY. THE NEXT CHC OF PRECIP HAS
BEEN INTRODUCED BEGINNING DURING THE DAY ON MONDAY. FORCING SHOULD
BE SUBTLE AS OUR FA WILL BE ON THE BACK SIDE OF THE ATLANTIC HIGH
WHERE SWRLY FLOW WILL DOMINATE AHEAD OF OUR NEXT WEATHER SYSTEM THAT
WILL APPROACH FROM THE W. FORECAST UNCERTAINTY BEGINS AT THIS
POINT. IT APPEARS THE GFS MAY BE TOO QUICK IN OPENING UP NW 50H
CLOSED LOW AND EJECTING OUT ENERGY. RAMIFICATIONS WILL BE ON
DEVELOPMENT AND PROPAGATION OF ANY SURFACE DEVELOPMENT EMANATING
FROM THIS WESTERN SYSTEM. INTERESTINGLY...DGEX MAY HAVE A HANDLE ON
THIS DEVELOPMENT...DEVELOPING THE WARM FRONT NORTH OF OUR FA. THUS
HAVE ACTUALLY TRENDED SOMEWHAT TOWARD THIS SOLUTION. ONE DOMINANT
UNCERTAINTY HAS BEEN IN KEEPING LOW POPS THROUGH MUCH OF THE TIME
WE ARE WARM SECTORED (MONDAY NIGHT THROUGH WEDNESDAY). POSSIBILITY
THAT WE MAY GO RAIN FREE DURING A PORTION OF THIS PERIOD. PRECIP IN
ADVANCE OF SURFACE SYSTEM WILL APPROACH THE AREA LATER WEDNESDAY.
PROGRESSION OF THIS SYSTEM MAY NEED TO BE DELAYED.
&&
.AVIATION (18Z-18Z)...
12Z ETA AND 12Z GFS CONTINUE TO DIFFER IN THEIR FCST OF SFC LOW
ALONG FRONTAL BOUNDARY...WHICH NOW STRADDLES THE OHIO RIVER. GFS
TAKES SFC LOW TO A POSITION ACRS SE OHIO BY 12Z...WHILE THE ETA
TAKES IT TOWARD NW OHIO. GFS HAS BEEN MORE CONSISTENT FROM RUN TO
RUN...WHILE ETA HAS OSCILLATED ON ITS POSITION. CURRENT RADAR
MOSAIC IS SHOWING A TREND TO LIFT THE PCPN TO THE NORTH. THIS FITS
MORE IN LINE WITH THE WORK STATION ETA...WHICH IS A COMPROMISE
BETWEEN 12Z OPERATIONAL ETA AND 12Z GFS. THUS...WILL SHOW A
DECREASE IN PCPN AT TAF SITES THIS AFTN/EVENING...INCREASING PCPN AT
TAF SITES TOWARD AND AFTER MIDNIGHT AS SFC LOW APPROACHES KCVG.
AS SFC LOW PASSES ON BY TO THE NE BETWEEN 09Z AND 15Z...PCPN WILL
QUICKLY COME TO AN END AS A COLD FRONT SWEEPS ON BY...BRINING DRIER
AIR INTO THE REGION. REGARDLESS...IFR CONDITIONS WILL BE THE RULE
...MANIFESTING ITSELF IN EITHER LOW CIGS OR VSBYS. CONDITIONS WILL
IMPROVE TO MVFR CONDITIONS BY 15Z AND BEYOND.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH FOR ZONES OHZ026-035-034-042>046-051>056-
060>065-070>074-077>082-088 TODAY AND THURSDAY MORNING.
...WINTER STORM WARNING FOR ZONES OHZ026-035-034-042>044 THROUGH
THURSDAY.
...WINTER WEATHER ADVISORY FOR ZONES OHZ045-046-051-052 THROUGH
THURSDAY.
IN...FLOOD WATCH FOR ZONES INZ050-058-059-066-073>075-091 TODAY AND
THURSDAY MORNING.
...WINTER WEATHER ADVISORY FOR ZONE INZ050 THROUGH THURSDAY.
KY...FLOOD WATCH FOR ZONES KYZ089>100 TODAY AND THURSDAY MORNING.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 550 AM EST WED JAN 5 2005 OHZ026-034-035-042>046-061100- AUGLAIZE OH-DARKE OH-DELAWARE OH-HARDIN OH-LOGAN OH-MERCER OH- SHELBY OH-UNION OH- 550 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO. .DAY ONE...TODAY RAIN WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. THE RAIN MAY BE HEAVY AT TIME AND COULD RESULT IN FLOODING. IN ADDITION...TEMPERATURES WILL BE FALLING TO NEAR OR SLIGHTLY BELOW FREEZING. THIS WILL CAUSE THE RAIN TO TURN TO FREEZING RAIN. SOME SLEET MAY ALSO MIX IN. ICE ACCUMULATIONS ARE EXPECTED. PLEASE REFER TO THE FLOOD WATCH...WINTER STORM WARNING AND WINTER WEATHER ADVISORY FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A MIX OF FREEZING RAIN...SLEET AND SNOW MAY CONTINUE INTO THURSDAY MORNING BEFORE THE PRECIPITATION ENDS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WINTER WEATHER SPOTTERS ARE ENCOURAGED TO CALL IN ANY ICE ACCUMULATIONS. INZ050-058-059-066-073>075-080-KYZ089>100-OHZ051>056-060>065-070>074- 077>082-088-061100- ADAMS OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-CAMPBELL KY- CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-DEARBORN IN- FAIRFIELD OH-FAYETTE OH-FAYETTE IN-FRANKLIN OH-FRANKLIN IN- GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-HIGHLAND OH-HOCKING OH- KENTON KY-LEWIS KY-LICKING OH-MADISON OH-MASON KY-MIAMI OH- MONTGOMERY OH-OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH- PREBLE OH-RIPLEY IN-ROBERTSON KY-ROSS OH-SCIOTO OH-SWITZERLAND IN- UNION IN-WARREN OH-WAYNE IN- 550 AM EST WED JAN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY RAIN WILL CONTINUE ACROSS THE REGION TODAY AND TONIGHT. THE RAIN MAY BE HEAVY AT TIMES WHICH WILL RESULT IN FLOODING IN SOME AREAS...INCLUDED SOME AREA RIVERS. PLEASE REFER TO THE FLOOD WATCH...FLOOD WARNINGS AND FLOOD STATEMENTS FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RAIN WILL CONTINUE INTO THURSDAY MORNING BEFORE TAPERING OFF AND POSSIBLY CHANGING TO SNOW LATER IN THE DAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437633, 5437634, 5437635, 5437636, 5437637.